Abuse of Prescription ADHD Drugs Rising on College Campuses

Abuse of Prescription ADHD Drugs Rising on College Campuses

At campuses around the country, a growing number of students are abusing prescription ADHD medications. Students turn to the drugs so they can stay awake longer and focus more intently. Many mistakenly believe stimulants will improve their grades. They are also being used as appetite suppressants for weight loss. Some also use them to get high. But although these drugs are considered safe when taken as prescribed, they can cause health problems and addiction when abused.

Young woman yawning in class

Attention on ADHD drugs

ADHD — short for attention deficit hyperactivity disorder — is a common childhood disorder that sometimes lasts into adulthood. People with ADHD have problems paying attention, controlling behavior, or curbing hyperactivity. The medications most often used to treat ADHD are stimulants. When taken as directed can reduce the attention and behavior problems in those with the disorder. Two types of stimulant ADHD drugs are methylphenidate (for example, Ritalin) and amphetamines (for example, Adderall).

People who abuse stimulants may simply swallow pills, or they may snort or inject the contents. Taken improperly or by those without ADHD, stimulants rev up the brain and body. While they can temporarily increase the ability to focus, and reduce the need for sleep, there is no proof they increase grades or performance. To the contrary, abuse of stimulants can lead to a false sense of assurance but reduced academic performance overall. 

These effects come at a steep price, however. Stimulants also drive up blood pressure, heart rate, and body temperature. At high doses, they can cause a stroke. With repeated use, stimulants can trigger feelings of hostility and paranoia. Plus, lack of sleep and nutrition can lead to health problems of their own. Use and misuse of stimulant medications caused problems that ended in a trip to the emergency room for more than 8,000 college-aged young people in 2010, including several deaths. That is a huge increase compared to 2005. 

If taken at doses or by methods other than those prescribed by a health care provider, stimulants can be addictive. People who abuse the drugs for an extended period may have withdrawal symptoms — such as fatigue, depression, and sleep problems — when they stop.

Students don’t have to look far to find ADHD drugs. Most get them from a friend or family member who has a prescription. In fact, studies have found that up to 29% of students with such prescriptions have been asked to give, sell, or trade their medication.

What parents can do

Just because your child is college age doesn’t mean your parenting days are over. Believe it or not, you still have influence. These steps can make a difference:

  • If your student takes a stimulant for ADHD, discuss it. Talk about the importance of using the medication only as prescribed and not sharing it.

  • If someone else in the family takes ADHD medication, monitor it. Keep tabs so you’ll know if any goes missing.

  • If you think your student might be abusing ADHD drugs, educate yourself. Watch for these warning signs in your child: going long periods without sleeping or eating, weight loss, excessive activity, extreme talkativeness, an overly high mood, irritability, nervousness, or dilated pupils.

  • Set a good example for your adult kids. When opportunities arise to discuss their studies and performance, encourage good study habits and ask about drug use and availability. Communication is key, even when your adult child is in college. 

 

Bayhealth is Southern Delaware’s healthcare leader with hospitals in Dover and in Milford. Bayhealth provides a wide range of medical services, including cardiovascular, cancer, orthopaedics and rehabilitation, pediatrics, respiratory care, sleep care, surgical weight loss, women’s services and walk-in medical care. Search for nursing jobs, and health classes and events. Find doctors affiliated with Bayhealth Medical Center or a Delaware hospital near you.